Kansas, 2025Damaging Winds in Kansas, July 16, 2025
July 16, 2025 · NWS DDC · 17 events in 4 counties and zones
A cold front was the impetus for surface based thunderstorm development that afternoon. An initial, single supercell developed over Rush county around 5 pm, before uncommonly moving southwest through Dodge city and Meade through 10 PM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was the impetus for surface based thunderstorm development that afternoon. An initial, single supercell developed over Rush county around 5 pm, before uncommonly moving southwest through Dodge city and Meade through 10 PM. Additional organized thunderstorms were lifted by the cold front, in an northeast to southwest line and swept across southwest and central Kansas between about 10 pm and 2 am.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 2:08 PM CST, 3 hours 22 minutes earlier. Its key messages:
- A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail.
- A larger cluster of non-severe t-storms will move into western Kansas tonight.
- Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday.
Area forecast discussion, Jul 16, 2:08 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
308 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- A few t-storms will form along a front this late this afternoon
and evening, with isolated wind gusts to 60 mph, brief heavy
rain and marginally severe hail.
- A larger cluster of non-severe t-storms will move into
western Kansas tonight.
- Hot to very hot weather will develop over the weekend and
persist for several days and possibly for a week, with 100
degree readings likely by Tuesday.
&&
.DISCUSSION...
Issued at 205 PM CDT Wed Jul 16 2025
A strong shortwave trough traversing the Upper Midwest has
pushed a significant cold front into southwest Kansas this
afternoon. Low clouds persisted early this afternoon near the
Colorado state line. Post frontal upslope flow into Colorado
along with daytime heating will help generate storm clusters
near the traditional topographic features. Given the weak mid
level flow, these storms will be slow to propagate eastward.
However, cold pool generation later in the evening will help
propagate the storms into western Kansas as outflow continuously
generates new convection to the east. Ahead of this storm
cluster, expect a few storms to develop along and front from
Cimarron to Dodge City to Larned by 5 pm. The models have been
consistently developing storms around Larned and then
propagating them southwestward along the boundary. Given the
weak vertical wind shear, hail should be quarter size or less
and a 60 mph wind gust is possible. Will be monitoring for the
possibility of very weak landspout tornadoes along the front.
The front will stall out across Oklahoma Thursday, with cooler
afternoon temperatures in the upper 70s to lower 80s over
southwest Kansas. Given the upslope flow and rain cooled air,
low clouds will persist much of the day; and this will keep
temperatures cooler. Any t-storm activity Thursday afternoon and
evening will likely be south and southwest of Kansas.
Weak upper level troughing will persist across the Desert
Southwest through Sunday, resulting in weak mid level westerlies
across the Rockies. This will cause a capping inversion across
the central high plains, allowing very high dewpoints to
accumulate in a shallow layer. Farther south, deeper vertical
mixing will allow for low level drying. Bottom line is that an
isolated t-storm can't be ruled out through Sunday given the
potential instability and weak surface convergence. But in
general it will very warm and humid instead of hot and dry,
especially along I-70, with slightly hotter and drier air down
near Liberal and Elkhart.
Monday will be a transition day, with moisture gradually
decreasing; but it could still be quite humid along I-70. By
Tuesday the various ensemble suites develop the mid to upper
level ridge farther north. This would promote deeper vertical
mixing, with slightly drier but hotter air. With the very warm
mid levels and drier air, t-storm chances are very slim (less
than 10%) for Tuesday. Temperatures in the high 90s to 103 will
be common during the afternoons. An extended period of hot to
very hot weather can be expected through next weekend given the
amplified upper level ridge.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 105 PM CDT Wed Jul 16 2025
A cold front will continue to move southward this evening, with
winds shifting to the northeast. Along the front between 22 and
02z, thunderstorms with gusty winds will form not far from KDDC
and KLBL. Overnight, a storm cluster will move eastward and
affect the TAF sites after 05z. The rain cooled air and upslope
flow will result in low MVFR CIGS by 08-12z and persisting
through the period before improving after the TAF period.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 16, 1:57 AM CST, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Wed Jul 16 2025
KSZ030-031-043>046-061>066-074>081-084>090-170800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Wed Jul 16 2025 /157 AM MDT Wed Jul 16 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
There is a marginal risk for severe thunderstorms this afternoon
and early tonight across southwest Kansas. The main hazards will
be wind gusts greater than 60 mph, hail and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
High around 100 degrees and heat index values as highs as 102 to
105 will be possible Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 16, 3:37 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT Wed Jul 16 2025
KSZ045-046-064-065-077>079-087-162330-
Gray KS-Hodgeman KS-Meade KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
Ford KS-
437 PM CDT Wed Jul 16 2025
...Brief Landspout Tornadoes Possible...
At 437 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes from about Gray County northeastward toward
Rush County. However, at this time it is unknown which if any storm
would produce a landspout. Any landspouts which develop are expected
to pose a limited threat.
Locations impacted include...
Dodge City, Gray, Cimarron, La Crosse, Montezuma, Jetmore,
Spearville, Otis, Bison, Burdett, Hanston, Ensign, Rush Center,
Rozel, Timken, Ash Valley, Howell, Wright, Sanford, and Nekoma.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3761 10065 3763 10065 3868 9916 3859 9903
3837 9903 3739 10027
BENNETTSpecial weather statement, Jul 16, 4:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Wed Jul 16 2025
KSZ045-046-065-162245-
Rush KS-Pawnee KS-Ness KS-
502 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES THROUGH 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nekoma, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Ness,
northwestern Pawnee and southwestern Rush Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 9953 3832 9969 3854 9928 3839 9917
TIME...MOT...LOC 2201Z 245DEG 6KT 3838 9944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BENNETTThunderstorm Wind, Hodgeman
- When
- July 16, 5:30 PM CST
- Where
- Hodgeman County, 4.4 mi E of Gray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.180, -99.570
The wind was estimated to be gusting from 50 to 60 mph. Time estimated from radar.
Thunderstorm Wind, Hodgeman
- When
- July 16, 5:39 PM CST
- Where
- Hodgeman County, 9.36 mi SSE of Hanston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.000, -99.640
The report was from the B-Hart Farm AWN weather station.
Thunderstorm Wind, Hodgeman
- When
- July 16, 5:42 PM CST
- Where
- Hodgeman County, 10.59 mi SSE of Hanston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 37.970, -99.680
This report was received from an AWN weather station.
Thunderstorm Wind, Hodgeman
- When
- July 16, 5:46 PM CST
- Where
- Hodgeman County, 9.36 mi SSE of Hanston
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.000, -99.640
Thunderstorm Wind, Ford
- When
- July 16, 6:21 PM CST
- Where
- Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.790, -100.010
The report was received from WxRFS weather station.
Thunderstorm Wind, Ford
- When
- July 16, 6:51 PM CST
- Where
- Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.790, -100.010
Measured by a private mesonet site on north side of Dodge City.
Thunderstorm Wind, Ford
- When
- July 16, 6:55 PM CST
- Where
- Ford County, 0.69 mi S of (Ddc)dodge City Arpt
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.760, -99.970
The Dodge City ASOS measured 77 mph winds.
Thunderstorm Wind, Ford
- When
- July 16, 7:02 PM CST
- Where
- Ford County, 1.49 mi SSW of (Ddc)dodge City Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.750, -99.980
The report received from the Dodge City American Implement AWN weather station.
Thunderstorm Wind, Ford
- When
- July 16, 7:04 PM CST
- Where
- Ford County, (Ddc)dodge City Arpt
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.770, -99.970
Gusts were measured at Dodge City Regional Airport.
Thunderstorm Wind, Ford
- When
- July 16, 7:10 PM CST
- Where
- Ford County, Dodge City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -100.020
Tree were blown down across the road.
Thunderstorm Wind, Ford
- When
- July 16, 7:15 PM CST
- Where
- Ford County, 3.36 mi WNW of Bloom
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.490, -99.960
The report was received from KKSBLOOM2 weather station.
Thunderstorm Wind, Ford
- When
- July 16, 7:15 PM CST
- Where
- Ford County, 1.64 mi E of Dodge City
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -99.990
A roof was blown off a trailer house located on the 2700 block of East Trail Street.
Thunderstorm Wind, Ford
- When
- July 16, 7:25 PM CST
- Where
- Ford County, 2.07 mi S of Dodge City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -100.020
Two telephone poles blown down on Highway 283 near the Expo Center south of Dodge City.
Thunderstorm Wind, Ford
- When
- July 16, 7:30 PM CST
- Where
- Ford County, Wilroads Gardens
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -99.930
Several 14-to-16-inch tree limbs were blown down.
Thunderstorm Wind, Meade
- When
- July 16, 8:12 PM CST
- Where
- Meade County, 4.78 mi NE of Meade
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.330, -100.270
The gusts measured by station UP367 at 4.9 NE Meade.
Thunderstorm Wind, Stanton
- When
- July 16, 10:01 PM CST
- Where
- Stanton County, 1.29 mi ENE of Johnson
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.580, -101.730
Measured by the AWOS at Airport.
Thunderstorm Wind, Stanton
- When
- July 16, 10:35 PM CST
- Where
- Stanton County, 1.29 mi ENE of Johnson
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.580, -101.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
- Flash Flooding and Hail in New Mexico, July 16 to 17, 2025$25,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273509, 1273507, 1273508, 1273521, 1273515, 1273522, 1273510, 1273512, 1273511, 1273517, 1273513, 1273516, 1273518, 1273519, 1273514, 1273523, 1273520.